What are possible toxic reactions to local anesthetics for pain management injections?

Updated: Jun 19, 2018
  • Author: Anthony H Wheeler, MD; Chief Editor: Meda Raghavendra (Raghu), MD  more...
  • Print
Answer

Answer

Systemic toxic reactions to LAs can result from high blood levels of the drug due to accidental intravenous (IV) infusion of all or part of the therapeutic dose, injection of an excessive amount of drug, or abnormal rates of absorption and biotransformation of the drug. Typically, these reactions demonstrate a combination of cardiovascular, respiratory, and central nervous system side effects that range from mild to severe.

Mild reactions occur when systemic blood levels of LA rise above the usual physiologic levels. Patients may experience dizziness, vertigo, tinnitus, headache, anxiety, tachycardia, hypertension, tachypnea, dysarthria, metallic taste, and nausea.

Moderately severe reactions are manifested by abnormal mental status including somnolence, confusion, and sometimes loss of consciousness. Muscular twitching may progress to generalized motor seizures and usually is accompanied by hypertension and tachycardia that require immediate practitioner action with particular attention to proper ventilation.

Severe toxic reactions from marked overdoses of LA usually are evinced by rapid loss of consciousness with hypotension and brachycardia. Respiratory depression and arrest may accompany other signs of severe central nervous system and cardiovascular depression. If prompt treatment is not instituted, progression to complete respiratory and cardiovascular failure with death may result.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!